Too much, too quick!

Hi everybody, my name is Kevin, I’m 47 and for the last year I have been living in Cyprus. Around the 15th of June 2007 I suddenly started to have strange and irregular heartbeats with accompanying dizzy spells and slight loss of vision and also a feeling of hot blood swelling and rising to my ears,. This happened only over the course of a few days, prior to that I have had no heart trouble other than an odd beat or palpitation here and then. I decided to go the local hospital on the 18th and have it checked out. After three days they decided that I have (sick sinus syndrome). On the 22nd they rushed me to the hospital in the capital (Nicosia) and within only four hours had a PM fitted and taken straight back to our local hospital. All very efficient I thought (apparently I could have waited for up to six months for a PM in England) And so this brings me to my first question, is that the norm for such things, after all although I was feeling unwell for a couple of minutes a day for a few days I didn’t think that I was at death’s door! Is it unknown for example that if such a condition could come as quickly as it did, then could it not be possible for it to have settled down on it’s own accord without rushing in for surgery?
My second question is that they have put me on 150g Propafenone Hydrochloride and 25g Atenolol I have read up a little on these drugs and don’t think that would like to be on them for the rest of my life considering some of the side effects (including possibly making my Arrhythmia worse!) and are these drugs the reason I seem to have a queasy stomach most of the time, slight dizzy spells and sometimes a dull ache under my rib cage. I have to say that all of these things are very mild, no pain as such and after only two weeks my wound is mending very fast and neatly. I guess what I’m trying to say is that because of the speed that all of this has happened I am a little bit frightened and would like to have some reassurance and knowledge of what to expect in the weeks and months to come!
One last question, and something I forgot to mention the Doc, is that during April and May I had long period of (sinitus) something that I have has suffered from for many a year. The only thing that would ever really clear my blocked nose was (Otrivin) during the last bout of sinitus I admit that I was using it far more regularly than I should have, I have since read that one of the side effects of this drug can be abnormal heart rhythm, would anybody know if there is a possible link between this and (sick sinus syndrome) of course I will be asking the Doc this when I go for my first check up on the 2nd of August. Thanks in advance to anyone who can help me or at least put my mind at ease.


6 Comments

post op questions

by CathrynB - 2007-07-08 03:07:19

Hi Kevton,
Welcome to Pacemaker Club! I'm so sorry to hear you got a pacemaker quite suddenly, and certainly understand why you have lots of questions. People who get their PM on an emergency basis don't get time to research and ask questions in advance, and it seems that can make the initial emotional adjustment more difficult, even if surgery and recovery go smoothly in the physical sense.

Many of us went through a phase of asking "How did this happen to me? Did I do something to cause this?" and "could it have been avoided or fixed some other way?" My own experience is that those are mostly unanswerable questions -- except to say "Maybe so". The reality is you now have a pacemaker, and while you may need adjustments to the PM settings, or to your medication, there's not really any going back otherwise. It's a difficult reality to accept for many, but it will get easier.

Hopefully you got a pamphlet/brochure with each of the medications you're taking that tells you what side affects you might expect, and which should be reported to your physician. If so, read that carefully to see if the symptoms you're feeling are related, and if so, call your doctor and see if doses, or medications, or something else can be changed to relieve your symptoms.

My own experience, and it seems for others too based on my reading on this website, is that the adjustment to having a pacemaker is more difficult than doctors tell us it will be. You need more rest and time off work than they say, it takes more weeks or months to feel "yourself" again, and it exacts an emotional toll for many (which can be helped a LOT by "talking" with folks on this website who truly GET what you're going through). That part you're feeling is normal, and it WILL get better with time. Lots of folks say they eventually get to a point where they don't even think about their PM except when it's time for a checkup.

So are you receiving your post op care on Cyprus, or did you go back to England? We have lots of members here from the UK, all around the world actually.

Please keep us posted on how you're doing, and best wishes for resolving your questions and symptoms. Take care, Cathryn

Too much, too quick

by kevton - 2007-07-08 05:07:41

Thank you Cathryn for your caring words. My post op care for the foreseeable future will be in Cyprus, and as I said my first check up is due on the 2nd of August. If its like the care I received in the first place I will be happy! One more comment, I also seem to be having "the sweats" like other members that have posted but up to now have put that down to the fact that most days here at the moment are up in the 90's, perhaps its not just the heat though?

It takes time

by bowlrbob - 2007-07-08 05:07:51

Just a note to let the newbies know that it takes time. More time than the Doctors will tell you to get to feeling like your old self. My pacemaker was put in at the end of Oct. 2005 for VVS and Bradycardia. I know now that I was sick for at least a year before getting the pacer on an emergency basis. My heart stopped 2 different times for 18 to 20 seconds and was running at 10bpm on the way to the hospital. It took about 6 months time to get the correct settings for me. It has now been a year with these settings and I now feel as good as new. It did take that full year to get back to what I would call normal. I am now 65 and my grey hair color is even getting darker now. Still grey but more brown grey it is amazing what oxygen will do for you. I hope this helps all of you that have just received or are about to get a pacemaker. They are a miracle but it takes time for your body to catch up after being down for a long time. Bowlrbob




Effects of drugs

by Surferman - 2007-07-08 11:07:12

Hello, Kevin -
Welcome. I was implanted on March 7, 2007. All has been fine with me but, like you, I used to suffer from chronic sinisitus. When I found out that daily products are bad for blood type O's like me, I got off all diary. My sinisitis soon became a thing of the past. I use almond milk instead of cow's milk and eat goat and sheep's cheese only. I suspect the drugs I used to take for it and Gemfibrozol which I took for 20 years to low my
cholesterol contributed to heart block. Those prescription medications coupled with annual chest xrays had to contribute to my developing heart block; I say that because I'm very healthy for a man my age; all
blood tests in the normal range. Something to think
about as your progress to good physical condition.Surferman

Hi Kevin

by randrews - 2007-07-09 12:07:03

Man, if you have to get a pm why not Cyprus? What an exotic location. I am also 47. You found a great site for information. I got my pm 4 months ago and the information, encouragment and comraderie has been a life saver for me. I also have SSS and was taken to the ER by ambulance. In the days following I felt aweful. I almost lost my voice, had a twitch in my chest, felt light headed and was eventually diagnosed with panic disorder. And to top it off, all the doctors and nurses said this should be a piece of cake and my symptoms didn't make any sense.
As you search for answers get lots of rest and know that you will feel better. But it takes time, both physically and emotionally to adjust. We are all different and our requirements are different. Keep on the doctors until you get answers you understand and are comfortable with.
Let us know how you progress,
Rusty

sweats

by CathrynB - 2007-07-09 12:07:19

Hey again Kevton,
Well, I live near Seattle where the weather is almost always cool, so I've forgotten what 90+ temps feel like (I grew up in Texas), but I can certainly imagine that's what is making you sweat unless Cyprus (which I've never been to) is incredibly dry, like Arizona. But if you're on any medications that causes sweating as a side affect, that also could be it. Call you doctor and inquire about anything that causes you concern (and check with this website, of course, as lots of folks here are good at alleviating concerns).
You are much in our thoughts and prayers,
Cathryn

You know you're wired when...

You have rhythm.

Member Quotes

My pacemaker is intact and working great.